Illinois, 2008

Winter Storm in Illinois, March 7, 2008

March 7, 2008 · NWS PAH · 3 events in 3 counties and zones

A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning. Following the surface low, an intensifying upper level low produced a more significant round of snow during the late afternoon and evening hours. Locally heavy snow fell in the Marion, Harrisburg, and Vienna areas, where four to five inches was reported. Gusty winds caused by a strong pressure gradient between the surface low and arctic high pressure over the upper Mississippi Valley caused blowing and drifting snow. Visibility was below one-quarter mile at times. Roads became snow-covered and very slippery, and a number of accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 12:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 7, 12:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CST FRI MAR 7 2008

.UPDATE...
UPDATE TO DISCUSS SHORT TERM TRENDS AND OVERALL IMPACT FOR ENTIRE
SNOW STORM.

&&

.DISCUSSION...
THE MODELS HAVE BEEN VERY UNRELIABLE OVER THE PAST COUPLE OF DAYS
IN HANDLING INTERACTION OF MAIN UPPER LOW TO THE SOUTHWEST...WITH
THE DEVELOPING LARGER SCALE TROUGH OVER THE MISSISSIPPI VALLEY.
FIRST PROBLEM FROM YESTERDAYS FORECAST WAS THAT THE LEAD SHORT
WAVE TROUGH BI-PASSED WEST KENTUCKY THIS MORNING...LEAVING
MUCH OF WEST KENTUCKY DRY THROUGH MIDDAY. HOWEVER...MUCH OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE EVANSVILLE TRI-
STATE AREA HAVE HAD CONTINUED LIGHT TO MODERATE SNOW THROUGH THE
MORNING WITH SOME TRAVEL IMPACTS.

THE ORIGINAL PLAN FROM YESTERDAY STILL LOOKS GOOD. COOLING CLOUD
TOPS NOW OVERSPREADING SOUTHEAST MISSOURI AND WEST KENTUCKY WILL
LEAD TO A NICE SEEDER/FEEDER MECHANISM AND ACCUMULATING SNOWS
SHOULD BEGIN TO DEVELOP/RE-DEVELOP/INTENSIFY FROM SOUTHWEST TO
NORTHEAST ACROSS MUCH OF THE AREA THIS AFTERNOON. ANY FREEZING
DRIZZLE OR SLEET WILL QUICKLY BECOME LEGITIMATE SNOW ONCE THIS
OCCURS.

STILL FEEL THAT 3 TO 5 INCH TOTAL ACCUMULATIONS WILL RESULT
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BEFORE THE SNOWS
END EARLY THIS EVENING. FARTHER EAST...4 TO 6 INCHES WILL BE
COMMON WITH SOME BANDING RESULTING IN LOCALLY HIGHER
AMOUNTS...BEFORE IT COMES TO AN END AFTER MIDNIGHT.

&&

.AVIATION...
SHOULD SEE LIGHT TO MODERATE SNOW OVER MOST OF THE AREA THIS
AFTERNOON AND TONIGHT. LOW MVFR TO IFR CONDITIONS WILL RESULT IN
THE SNOW. MVFR CEILINGS WILL PERSIST INTO THE MORNING HOURS AFTER
THE SNOWS COME TO AN END. LITTLE CONFIDENCE IN TIMING CLEARING.
GUSTY NORTH WINDS WILL CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TO AROUND 10 OR 12 KNOTS TOWARD MORNING.

&&

.PREV DISCUSSION... /ISSUED 352 AM CST FRI MAR 7 2008/

DISCUSSION...

WILL CONTINUE THE ONGOING WINTER STORM WARNING FOR ALL AREAS.

LATEST RADAR TRENDS SUGGEST MODERATE SNOW BEGINNING TO FILL IN OVER
SE MO AND SW IL. ALREADY AN INCH OR TWO ON THE GROUND IN THOSE
AREAS...THOUGH MAIN ACCUMULATIONS HAVE BEEN ON GRASSY SURFACES AND
ROADS ARE MOSTLY WET. THIS MAY CHANGE IF THE PRECIP COMES DOWN HARD
BEFORE SUNRISE.

MOST OF THE 00Z MODEL RUNS HAVE COME BACK MUCH DRIER WITH THIS
SYSTEM...ESP NW OF THE OH RIVER. HOWEVER...CURRENT RADAR TRENDS
SUGGEST THIS MAY NOT BE THE CASE. WILL BLEND THE 00Z GFS/00Z ECMWF
FOR THE NEXT 24 HOURS...AND FACTOR IN RADAR TRENDS IN FOR THE NEXT 6
HOURS. EXPECT ANOTHER 2-4 INCHES THIS MORNING OVER SW IL AND SE
MO...MAINLY ON GRASSY SURFACES. THIS WILL BRING THEIR 12 HR TOTALS
UP TO THE 3-5 INCH RANGE. SNOW SHOULD GET GOING DURING THE MORNING
ELSEWHERE...AND ACCUMULATE A COUPLE SLUSHY INCHES DURING THE DAY.
WITH TEMPS HOVERING NEAR 32 AND MOST OF THE MAIN ROADS ALREADY
TREATED...MAY NOT SEE TOO MUCH OF A TRAVEL IMPACT ON MAIN ROADWAYS.
HOWEVER...ANY HEAVY BURSTS COULD TEMPORARILY CHANGE THAT.

TROWAL LIKE DEFORMATION AREA STILL EXPECTED TO AFFECT AREAS OF WRN
KY AND SW IN LATE THIS AFTERNOON AND EARLY TONIGHT. THIS COULD BRING
ANOTHER QUICK 2-4 INCHES...WITH LOCALLY HEAVIER BURSTS IN BANDED
PRECIP...ESPECIALLY TO THE PENNYRILE REGION OF WRN KY AND EAST OF
THE EVV AREA IN SRN IN. THIS COULD BRING SNOW TOTALS INTO THE 4 TO 6
INCH RANGE ALONG AND SE OF THE OH RIVER IN KY AND TO MUCH OF SW IN.
THIS IS ASSUMING APPRECIABLE MELTING DOES NOT OCCUR AS THE SNOW
FALLS DURING THE DAY. SNOWS SHOULD REALLY BEGIN TO TAPER OFF LATE
TONIGHT IN OUR FAR EAST.

ASIDE FROM A SMALL CHANCE OF LINGERING SNOW SATURDAY MORNING...THINGS
SHOULD BE QUIET THE REST OF THE DAY AS SFC HIGH PRESSURE MOVES
INTO THE AREA. LOOKING INTO SUNDAY AND SUNDAY NIGHT...THE
GFS/ECMWF SHOW A WEAK FRONTAL BOUNDARY MOVING THROUGH THE AREA
FROM THE NORTH. LITTLE TO NO PRECIPITATION IS EXPECTED WITH THIS
SYSTEM THOUGH. HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY. ON
TUESDAY...THE 12Z ECMWF SHOWS A FAST MOVING CLIPPER SYSTEM COMING
DOWN FROM THE NORTH...FOLLOWED BY HIGH PRESSURE ON WEDNESDAY. THE
00Z GFS SHOWS THIS SYSTEM...BUT IT IS MUCH SLOWER WITH IT. PLUS
THE GFS HINTS AT A SOUTHERN STREAM SYSTEM MOVING ALONG THE GULF
COAST THAT PAINTS QPF RIGHT UP TO OUR SOUTHERN DOORSTEP. THE ECMWF
SHOWS THIS SYSTEM TOO BUT IT IS MUCH SLOWER TO MOVE IT EASTWARD.
HOWEVER...BOTH OF THESE SYSTEMS DO NOT APPEAR TO HAVE ANY
INFLUENCE ON OUR WEATHER AT THIS TIME. THE BEST CHANCES FOR ANY
PRECIPITATION APPEARS TO BE LATER IN THE WEEK. ON THURSDAY...BOTH
MODELS ACTUALLY SHOW A DECENT FRONTAL BOUNDARY APPROACHING THE
AREA. WE ALREADY HAVE A MENTION OF PRECIPITATION GOING IN THE
GRIDS FOR THIS SYSTEM...SO NO MAJOR CHANGES ARE NEEDED HERE.

AS FOR TEMPERATURES...SATURDAY NIGHTS LOW ARE GOING TO BE TRICKY
SINCE IT WILL REALLY DEPEND ON HOW MUCH SNOW WE GET. UPPER TEENS TO
LOWER 20S STILL SEEMS LIKE A GOOD BET. WITH H850 TEMPS STILL BELOW
ZERO ON SUNDAY EXCEPT FOR MAYBE THE EXTREME SOUTHERN AREAS...SUNDAY
WILL STILL BE A COLD DAY...BUT NOT NEARLY AS COLD AS SATURDAY.  WE
SHOULD SEE A SLOW WARM UP EARLY NEXT WEEK...AS THE BULK OF THE SUB ZERO
H850 AIR SHIFTS EASTWARD. COULD BE BACK UP INTO THE UPPER 50S TO
NEAR 60 BY THE MIDDLE OF THE WEEK.

AVIATION...
BIG STORY TODAY IS OBVIOUSLY THE SNOW. BANDS OF SNOW WILL MOVE
ACROSS THE TERMINALS TODAY...SOME WITH HEAVIER SNOWFALL
RATES...WHICH WILL AID IN BRINGING CIGS/VSBYS DOWN TO IFR AT TIMES.
HOWEVER...FOR THE MOST PART...IT APPEARS AS THOUGH MVFR CIGS AND
VSBYS WILL BE HERE TO STAY FOR MOST OF THE PERIOD (THROUGH 06Z).
WINDS WILL STAY OUT OF THE NORTHEAST AND RANGE FROM 10 TO 15 KTS
WITH HIGHER GUSTS TO 25 MPH AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BALLARD-
     CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

     WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALDWELL-
     CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...DRS
LONG TERM....CW
AVIATION...DRS
Hazardous weather outlook, Mar 7, 4:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CST FRI MAR 7 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL REMAIN IN EFFECT TODAY AND TONIGHT FOR
THE ENTIRE QUAD STATE REGION. WIDESPREAD SNOWFALL AMOUNTS BETWEEN
3 AND 5 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL
INFORMATION REGARDING THE TIMING AND COVERAGE OF THE SNOWFALL.

IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL
AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Mar 7, 1:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     SNOW             HENDERSON               37.84N 87.58W
03/07/2008  M1.2 INCH        HENDERSON          KY   TRAINED SPOTTER

&&

BP
Local storm report, Mar 7, 2:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     SNOW             FULTON                  36.51N 88.88W
03/07/2008  E0.0 INCH        FULTON             KY   LAW ENFORCEMENT

            MODERATE SNOW FALLING

&&

BP
Local storm report, Mar 7, 2:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     SNOW             EVANSVILLE              37.98N 87.54W
03/07/2008  M2.0 INCH        VANDERBURGH        IN   TRAINED SPOTTER

0218 PM     SNOW             MAYFIELD                36.74N 88.65W
03/07/2008  E0.0 INCH        GRAVES             KY   TRAINED SPOTTER

            HEAVY SNOW IN MAYFIELD...LARGE FLAKES. A DUSTING OF SNOW
            REPORTED

&&

BP
Local storm report, Mar 7, 2:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             FORT BRANCH             38.25N 87.57W
03/07/2008  M1.2 INCH        GIBSON             IN   TRAINED SPOTTER

            HWY 168 EAST OF FORT BRANCH TO MACKEY INDIANA...WET WITH
            PARTIAL SNOW COVERED ROADWAYS DUE TO BLOWING SNOW.

&&

SMITH
Local storm report, Mar 7, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     SNOW             FORT BRANCH             38.25N 87.57W
03/07/2008  M1.2 INCH        GIBSON             IN   TRAINED SPOTTER

            HWY 168 EAST OF FORT BRANCH TO MACKEY INDIANA...WET WITH
            PARTIAL SNOW COVERED ROADWAYS DUE TO BLOWING SNOW.
            CORRECTED FOR TIME OF REPORT.

&&

SMITH
Local storm report, Mar 7, 2:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     SNOW             WINSLOW                 38.38N 87.21W
03/07/2008  E3.0 INCH        PIKE               IN   TRAINED SPOTTER

            ROADS APPEAR TO BE IN GOOD SHAPE

&&

BP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Williamson

When
March 7, 3:00 PM CST to 10:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
March 7, 3:00 PM CST to 10:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
March 7, 3:00 PM CST to 10:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81562, 81563, 81564.